Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 202, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 9, 2003, 11:51 PM CDT for Atchison County, Missouri. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2003, 11:51 PM CDT (04:51 UTC)
- Expired
- Jun 10, 2003, 1:00 AM CDT
- In force
- 69 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Atchison County, MO
The radar
The Omaha radar (KOAX), 116 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 223 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 2359 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 100451
SVREAX
MOC005-100600-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1151 PM CDT MON JUN 9 2003
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ATCHISON COUNTY IN NORTHWEST MISSOURI
* UNTIL 100 AM CDT
* AT 1148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 6 MILES WEST OF NEBRASKA CITY TO 6 MILES NORTH OF TALMAGE TO
COOK TO TECUMSEH...AND MOVING SOUTHEAST AT 50 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
WATSON...PHELPS CITY BY 1215 AM CDT.
ROCKPORT BY 1220 AM CDT.
TARKIO...FAIRFAX BY 1230 AM CDT.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS IN
SOUTHEASTERN NEBRASKA. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE
AND STAY AWAY FROM WINDOWS
LAT...LON 4059 9556 4044 9520 4028 9520 4028 9553
4048 9569 4057 9566 4054 9575 4059 9577
$$
MJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 9:50 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Jun 9, 9:50 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 950 PM CDT MON JUN 9 2003 950 PM... AM MAKING SOME CHANGES TO EXPECTED WEATHER FOR TONIGHT/TUESDAY. BASED UPON CURRENT SATELLITE/RADAR TRENDS AND 00Z MESOETA RUN BEST BET FOR THUNDERSTORMS TONIGHT WILL BE ACROSS NORTHERN HALF OF MO. CORFIDI VECTORS/THICKNESS CONTOURS INDICATE CENTRAL/NORTHEAST NE WILL TRACK NORTHEAST AND MOVE INTO NORTHWEST/NORTH CENTRAL MO AFTER MIDNIGHT. ACTIVITY PROGGED TO REACH THE MO RIVER AROUND 12Z. WILL LOWER POPS OVER SOUTHWESTERN COUNTIES TO CHANCE CATEGORY. HAVE ALSO INCREASED POPS OVER SOUTHERN 1/3 CWA FOR 12Z-16Z TIME FRAME ACROSS FAR SOUTHERN COUNTIES TO ACCOUNT FOR MCS MOVING THROUGH. STILL EXPECT REGENERATION OF AFTERNOON CONVECTION ACROSS ALL BUT FAR NORTHWEST MO TOMORROW. MJ 349 PM... MAIN FORECAST CONCENTRATION IN THE SHORT TERM IS ON THUNDERSTORM ACTIVITY OVER THE NEXT FEW DAYS. EARLY AFTERNOON SATELLITE IMAGERY AND SURFACE OBSERVATIONS DEPICT A SHORTWAVE TROUGH TRACKING OVER THE NORTHERN PLAINS REGION...WITH AN ASSOCIATED/STRENGTHENING SURFACE LOW STRADDLING THE SOUTH DAKOTA-NEBRASKA BORDER. ALSO SEEING THE BEGINNING STAGES OF THUNDERSTORM DEVELOPMENT ON VISIBLE IMAGERY IN EASTERN NEBRASKA. EXPECT THIS ACTIVITY TO INCREASE THIS AFTERNOON AND EVENING AS THE CAP WEAKENS...REACHING THE NORTHWEST CORNER OF MISSOURI BETWEEN 02Z AND 04Z. THUNDERSTORM ACTIVITY WILL GRADUALLY SPREAD ACROSS THE REMAINDER OF THE FORECAST AREA...ESPECIALLY AFTER 06Z...WHEN A 50-60KT LOW LEVEL JET BECOMES A KEY PLAYER...AND ISENTROPIC LIFT IS SUBSEQUENTLY MAXIMIZED. EXPECT THE THUNDERSTORMS TO CONGEAL INTO A MESOSCALE CONVECTIVE SYSTEM AROUND/AFTER 06Z. ALTHOUGH LAPSE RATES AND ELEVATED CAPE VALUES ARE SUFFICIENT TO SUPPORT LARGE HAIL...THINK THE MAIN THREAT WILL BE HEAVY RAIN. THIS IS SUPPORTED BY AN ETA-PROGGED MOISTURE CONVERGENCE BULLSEYE ON THE 310K ISENTROPIC SURFACE FORECAST TO BE SITUATED ALONG THE INTERSTATE 70 CORRIDOR BETWEEN 06Z AND 12Z TUESDAY. THERE IS ADDITIONAL SUPPORT FOR HEAVY RAINFALL WITH PRECIPITABLE WATER VALUES IN EXCESS OF 1.5 INCHES...850 DEWPOINTS AROUND 15 DEGREES CELSIUS...AND THE FACT THAT FLOW ALONG THE 310K ISENTROPIC SURFACE POINTS TOWARD AN AREA OF DIVERGENCE ASSOCIATED WITH THE ENTRANCE REGION OF THE UPPER LEVEL JET. EXPECT THE SYSTEM TO LOSE ITS UMPH AS THE LOW LEVEL JET VEERS OFF TUESDAY MORNING...SO PRECIP SHOULD TAPER OFF BETWEEN 12Z AND 15Z. SHOULD THEN SEE A LATE MORNING/EARLY AFTERNOON BREAK IN THUNDERSTORMS. BUT IT WILL BE SHORT-LIVED...AS THE NEXT SEVERE THUNDERSTORM THREAT ARRIVES ON TUESDAY AFTERNOON...AS THE SURFACE COLD FRONT DRAPES ITSELF ACROSS THE FORECAST AREA. IN ADDITION...AN OUTFLOW BOUNDARY FROM THE MORNING CONVECTION WILL LIKELY PROVIDE AN ADDITIONAL FOCUSING MECHANISM FOR THUNDERSTORM DEVELOPMENT. ALTHOUGH THE ENVIRONMENT MAY INITIALLY BE CAPPED...CONVERGENCE ALONG SURFACE BOUNDARIES SHOULD ALLOW CONVECTION TO BE INITIATED. INITIALLY...LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. THEN THE LOW LEVEL JET WILL GET CRANKING AGAIN AFTER 00Z...QUITE LIKELY RESULTING IN THE FORMATION OF ANOTHER MCS...WITH THE THREAT OF HEAVY RAIN ON TUESDAY EVENING/NIGHT. SCHMIT NO MAJOR CHANGES HAVE BEEN MADE TO THE EXTENDED PORTION OF THE FORECAST. DETAILS REGARDING SHOWER AND THUNDERSTORM ACTIVITY CONTINUE TO BE SKETCHY...DUE TO THE UNCERTAINTIES ASSOCIATED WITH TIMING OF SHORTWAVES SPEEDING THROUGH THE MID/UPPER WESTERLY FLOW. THE POSITION OF THE FRONTAL BOUNDARY PROGGED TO BE DRAPED ACROSS THE CENTRAL CONUS AND/OR ANY LINGERING OUTFLOW BOUNDARIES WILL ALSO COMPLICATE THE FORECAST. SO...WILL MAINTAIN LOW CHANCE POPS THURSDAY THROUGH SUNDAY UNTIL CONFIDENCE IMPROVES. TEMP-WISE...READINGS ARE EXPECTED TO BE NEAR CLIMATOLOGICALLY NORMAL VALUES. NRR 320 AM... A RATHER COMPLICATED FORECAST IS EVOLVING FOR THE NEXT 24 TO 36 HOURS. CONVECTIVE COMPLEXES WILL IGNITE OVER THE CENTRAL UNITED STATES AS WARM MOIST AIR FLOODS INTO THE REGION. DETERMINING WHERE THE CONVECTION INITIATES WILL BE THE BIG CHALLENGE. I EXPECT ONE OR TWO SEVERE MCS TO FORM TONIGHT. THE MOST FAVORED LOCATION FOR A LONG LIVED SEVERE MCS WILL BE OVER SOUTHERN SOUTH DAKOTA THROUGH NORTHERN IOWA INTO ILLINOIS. A SHORTWAVE TROUGH MOVING THROUGH THE PLAINS OF MONTANA THIS MORNING WILL INTERACT WITH DEEP MOISTURE TO IGNITE THIS MCS LATE THIS AFTERNOON. CORFIDI VECTORS SUGGEST THAT STORM CELLS WILL BUILD SOUTH AS THE MAIN MCS MOVES SOUTHEAST. THE 700 MB TEMPERATURE FIELD ALSO SUGGESTS THAT STORMS WILL DIVE SOUTH ALONG THE EDGE OF AN EASTWARD BUILDING CAP. NORTHERN MISSOURI COULD BE WITHIN REACH OF THIS MCS, BUT I WOULD ANTICIPATE THAT THE BULK OF THE CONVECTION WITH THIS CLUSTER WILL REMAIN IN IOWA. A SECOND MCS WILL LIKELY FORM FURTHER SOUTH. DESPITE LARGE AMOUNTS OF SURFACED BASED CAPE OVER CENTRAL AND WESTERN KANSAS THIS AFTERNOON, MID LEVEL WARMING OFF THE HIGH TERRAIN OF THE ROCKIES SHOULD CAP WIDESPREAD CONVECTION. THUNDERSTORM INITIATION WILL LIKELY BE DELAYED UNTIL AFTER SUNSET WHEN THE LOW LEVEL JET INCREASES TO GREATER THAN 50KTS OVER EASTERN KANSAS. LAPSE RATES ARE FORECAST TO BE VERY STEEP BY THIS EVENING ALONG THE EDGE OF THE CAP WHICH SHOULD BE NEAR THE KANSAS MISSOURI BORDER. STRONG ISENTROPIC LIFT ALONG THE 310K SURFACE SHOULD BE ENOUGH TO GENERATE ELEVATED CELLS OVER PORTIONS OF SOUTHERN IOWA THROUGH MUCH OF MISSOURI. PRECIPITATION CHANCES WILL BE BETTER OVER EASTERN MISSOURI AWAY FROM THE EDGE OF THE CAP, SO I HAVE LIKELY WORDING FOR KIRKSVILLE AND MACON TAPERING TO CHANCE WORDING FOR WARRENSBURG, KANSAS CITY AND SAINT JOSEPH. LARGE HAIL WILL BE LIKELY WITH THESE STORMS GIVEN THE DEGREE OF ELEVATED INSTABILITY. TUESDAYS FORECAST BECOMES INCREASINGLY COMPLICATED. THE COLD FRONT IS FORECAST BY THE MODELS TO STALL NEAR THE MISSOURI RIVER BY TUESDAY AFTERNOON, BUT COULD EASILY BE SHOVED FURTHER SOUTH BY MONDAY NIGHTS MCS. FOR NOW ILL STICK WITH 30 TO 40 PERCENT CHANCES FOR AFTERNOON THUNDERSTORMS. ANOTHER NOCTURNAL MCS COULD EVOLVE ALONG THIS FRONT WITH EYES ON CENTRAL AND SOUTHERN MISSOURI. TIME WILL TELL. KOCH .EAX... KS...NONE. MO...NONE.
Hazardous weather outlook, Jun 9, 12:44 PM CDT, 11 hours 7 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-101100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1244 PM CDT MON JUN 9 2003 ...SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL...DAMAGING WIND GUSTS...AND HEAVY RAIN ARE EXPECTED TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO SPREAD ACROSS EASTERN KANSAS AND MISSOURI TONIGHT. AS THE LOW LEVEL JET STRENGTHENS AFTER MIDNIGHT...THE THUNDERSTORMS ARE EXPECTED TO MERGE INTO A COMPLEX. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. HEAVY RAINFALL WILL ALSO BE A THREAT WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE TUESDAY AFTERNOON AND NIGHT ALONG A COLD FRONT. THE ATMOSPHERE WILL DESTABILIZE IN THE VICINITY OF THE FRONT DURING THE AFTERNOON...ALLOWING THUNDERSTORMS TO DEVELOP. THESE THUNDERSTORMS MAY BECOME SEVERE...ESPECIALLY ALONG AND SOUTH OF THE MISSOURI RIVER. THE MAIN THREATS FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. AFTER TUESDAY...PERIODIC THUNDERSTORMS WILL OCCUR THROUGH SUNDAY...NONE OF WHICH ARE ANTICIPATED TO BECOME SEVERE AT THIS TIME. STAY TUNED TO ADDITIONAL OUTLOOKS FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND TUESDAY AFTERNOON. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. SCHMIT
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 3:59 AM CDT | Severe Thunderstorm Warning | EAX | Saline | 61 min |
| Jun 10, 4:14 AM CDT | Severe Thunderstorm Warning | EAX | Pettis | 46 min |
| Jun 10, 2:00 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 45 min |
| Jun 10, 2:13 PM CDT | Severe Thunderstorm Warning | EAX | Henry | 47 min |
| Jun 10, 3:51 PM CDT | Severe Thunderstorm Warning | EAX | Macon | 39 min |
| Jun 10, 5:46 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 59 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.